Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Norman, OK

April 4, 1997Bryan County, Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 4, 1997, 4:33 PM CST for Bryan County, Marshall County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 4, 1997, 4:33 PM CST (22:33 UTC)
Expired
Apr 4, 1997, 5:00 PM CST
In force
27 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bryan County, OK, Marshall County, OK

The radar

The Dallas/Ft Worth radar (KFWS), 160 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 042236 RRA
SVROKC
OKC013-095-042300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CST FRI APR 04 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHWESTERN BRYAN AND SOUTHERN MARSHALL

INCLUDING THE FOLLOWING LOCATIONS
     LAKE TEXOMA...ACHILLE...COLBERT AND KINGSTON

THE STORM WAS MOVING NORTHEAST AT 45 MPH. THE STRONGEST WINDS WILL PASS
DIRECTLY OVER THE LAKE TEXOMA AREA. BOATERS AND OTHER INTERESTS IN THE
VICINITY OF LAKE TEXOMA SHOULD SEEK SHELTER.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS.  QUICKLY
SEEK SHELTER IN A STURDY STRUCTURE AWAY FROM WINDOWS.  MOBILE HOMES AND
HIGH-PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY
BE OVERTURNED.


LAT...LON 3379  9627 3374  9684 3397  9689 3407  9652

PURPURA/CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:39 PM CST, 54 minutes earlier.

Area forecast discussion, Apr 4, 3:39 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CST FRI APR 4 1997

LATEST SFC ANALYSIS INDICATES CDFNT/DRYLINE LOCATED FROM NEAR ARNETT
OK TO ALTUS OK TO ARCHER/BAYLOR TX COUNTY LINE. AREA RADARS INDICATE
NMRS SHRA/TSRA ACRS WRN 2/3RDS OF FA. STRONGEST AND SVR ACTIVITY UP
TO NOW HAS REMAINED SOUTH OF THE RED RIVER...IN REGION OF BETTER
INSTABILITY.

EXPECT THE SFC BOUNDARY TO ACCELERATE EAST OVERNIGHT. SOME SHRA WL
STILL BE POSSIBLE BEHIND THE LOW LVL BOUNDARY...DUE TO UPR LOW NOW
ACCELERATING ENE ACRS NM.

MODELS SIMILAR IN PLACEMENT OF INTENSIFYING SFC LOW LOCATED ACRS ERN
CO...TAKING THE LOW TO MN BY 00Z SUN. FCST SFC GRADIENT AND MIXING
POTENTIAL SUPPORTS WIND ADVISORY AREA WIDE THRU SAT.

FCSTID = 22

OKC   51  74  43  61 /  60  20   0   0
HBR   54  76  40  62 /  30  20   0   0
SPS   52  78  43  66 /  30  10   0   0
GAG   47  72  32  61 /  30  30   0   0
PNC   53  70  40  60 /  60  30   0  & 0
DUA   58  74  43  64 /  60  10   0   0

.OKC...
OK...WIND ADVISORY TONIGHT AND SATURDAY ZNS 4>53.
TX...WIND ADVISORY TONIGHT AND SATURDAY ZNS 83>90.

In the hours before

Special weather statement, Apr 4, 12:30 PM CST, 4 hours 3 minutes before
OKZ004>053-TXZ083>090-051230-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST FRI APR 4 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT .
THE MODERATE RISK AREA IS GENERALLY TO THE EAST OF A KNOX CITY TEXAS TO
HOBART OKLAHOMA LINE AND SOUTH OF A HOBART TO COALGATE LINE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OUTSIDE THE MODERATE RISK AREA OVER
THE REMAINDER OF WESTERN NORTH TEXAS AND WESTERN AND CENTRAL OKLAHOMA.
THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL...

A STRONG UPPER STORM SYSTEM OVER NORTHERN MEXICO AND SOUTHERN NEW
MEXICO EARLY THIS AFTERNOON WILL MOVE RAPIDLY EASTWARD TODAY.
WITH THE APPROACH OF THIS SYSTEM...THE ATMOSPHERE OVER OKLAHOMA AND
TEXAS WILL BECOME INCREASINGLY UNSTABLE. ADDITIONALLY...A PACIFIC COLD
FRONT LOCATED FROM SOUTHEASTERN COLORADO INTO WEST TEXAS EARLY THIS
AFTERNOON WILL MOVE EASTWARD ACROSS OKLAHOMA AND NORTH TEXAS
THIS AFTERNOON AND TONIGHT...PROVIDING A FOCUS FOR THUNDERSTORM
DEVELOPMENT.

SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD OVERNIGHT AND THIS
MORNING ACROSS NORTH TEXAS AND MUCH OF OKLAHOMA. THE WIDESPREAD CLOUD
COVER AND PRECIPITATION HAS SERVED TO LIMIT INSTABILITY OVER THE AREA.
HOWEVER...SATELLITE IMAGES SHOW SOME BREAKS IN THE CLOUDS DEVELOPING
OVER PORTIONS OF WESTERN NORTH TEXAS. THIS WILL ALLOW FOR MORE HEATING
AND BETTER INSTABILITY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE PACIFIC COLD FRONT AND SOME ARE EXPECTED TO BECOME
SEVERE. VERTICAL WIND PROFILES INDICATE THAT THE PRIMARY THREAT WILL BE
STRONG STRAIGHT-LINE THUNDERSTORM WINDS. HOWEVER...COOLING TEMPERATURES
ALOFT SUGGEST THAT LARGE HAIL WILL ALSO BE POSSIBLE.

THE GROUND IN SOME AREAS IS ALREADY SATURATED FROM RAIN OVER THE PAST 2
DAYS...PARTICULARLY IN PARTS OF WESTERN OKLAHOMA. IF THUNDERSTORMS TRACK
OVER THESE SAME AREAS THIS AFTERNOON AND EVENING...FLASH FLOODING COULD
ALSO BECOME A CONCERN.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR WEATHER CONDITIONS
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Special weather statement, Apr 4, 12:36 PM CST, 3 hours 57 minutes before
OKZ004>053-TXZ083>090-051230-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST FRI APR 4 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT .
THE MODERATE RISK AREA IS GENERALLY TO THE EAST OF A KNOX CITY TEXAS TO
HOBART OKLAHOMA LINE AND SOUTH OF A HOBART TO COALGATE LINE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OUTSIDE THE MODERATE RISK AREA OVER
THE REMAINDER OF WESTERN NORTH TEXAS AND WESTERN AND CENTRAL OKLAHOMA.
THE PRIMARY THREAT WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL...

A STRONG UPPER STORM SYSTEM OVER NORTHERN MEXICO AND SOUTHERN NEW
MEXICO EARLY THIS AFTERNOON WILL MOVE RAPIDLY EASTWARD TODAY.
WITH THE APPROACH OF THIS SYSTEM...THE ATMOSPHERE OVER OKLAHOMA AND
TEXAS WILL BECOME INCREASINGLY UNSTABLE. ADDITIONALLY...A PACIFIC COLD
FRONT LOCATED FROM SOUTHEASTERN COLORADO INTO WEST TEXAS EARLY THIS
AFTERNOON WILL MOVE EASTWARD ACROSS OKLAHOMA AND NORTH TEXAS
THIS AFTERNOON AND TONIGHT...PROVIDING A FOCUS FOR THUNDERSTORM
DEVELOPMENT.

SHOWERS AND THUNDERSTORMS HAVE BEEN WIDESPREAD OVERNIGHT AND THIS
MORNING ACROSS NORTH TEXAS AND MUCH OF OKLAHOMA. THE WIDESPREAD CLOUD
COVER AND PRECIPITATION HAS SERVED TO LIMIT INSTABILITY OVER THE AREA.
HOWEVER...SATELLITE IMAGES SHOW SOME BREAKS IN THE CLOUDS DEVELOPING
OVER PORTIONS OF WESTERN NORTH TEXAS. THIS WILL ALLOW FOR MORE HEATING
AND BETTER INSTABILITY THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE PACIFIC COLD FRONT AND SOME ARE EXPECTED TO BECOME
SEVERE. VERTICAL WIND PROFILES INDICATE THAT THE PRIMARY THREAT WILL BE
STRONG STRAIGHT-LINE THUNDERSTORM WINDS. HOWEVER...COOLING TEMPERATURES
ALOFT SUGGEST THAT LARGE HAIL WILL ALSO BE POSSIBLE.

THE GROUND IN SOME AREAS IS ALREADY SATURATED FROM RAIN OVER THE PAST 2
DAYS...PARTICULARLY IN PARTS OF WESTERN OKLAHOMA. IF THUNDERSTORMS TRACK
OVER THESE SAME AREAS THIS AFTERNOON AND EVENING...FLASH FLOODING COULD
ALSO BECOME A CONCERN.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR WEATHER CONDITIONS
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 5:27 PM CSTTornado WarningOUNBryan48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.